Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 21, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 31, 2023, 4:33 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2023, 4:33 PM MST (23:33 UTC)
- Expired
- Jul 31, 2023, 7:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 68 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
286
WGUS55 KFGZ 312333
FFWFGZ
AZC025-010245-
/O.NEW.KFGZ.FF.W.0021.230731T2333Z-230801T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
433 PM MST Mon Jul 31 2023
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 745 PM MST.
* At 432 PM MST, Doppler radar indicated thunderstorms producing
heavy rain along the SR260 corridor between Cottonwood and Camp
Verde. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
western portions of Camp Verde, Middle Verde, Cornville, Verde
Village, Bridgeport and Cottonwood.
This includes the following highways...
State Route 260 between mile markers 207 and 219.
Interstate 17 between mile markers 285 and 288.
State Route 89A between mile markers 356 and 359.
This includes the following creeks, washes and rivers...
Verde River, Oak Creek, Cherry Creek, Grief Hill Wash and Gaddis
Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3477 11198 3472 11200 3466 11201 3461 11196
3459 11194 3455 11192 3453 11189 3458 11188
3462 11188 3469 11190 3473 11191
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
NWS Flagstaff2 follow-up statements
826
WGUS75 KFGZ 010124
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
624 PM MST Mon Jul 31 2023
AZC025-010245-
/O.CON.KFGZ.FF.W.0021.000000T0000Z-230801T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
624 PM MST Mon Jul 31 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST THIS
EVENING FOR YAVAPAI COUNTY...
At 620 PM MST, National Weather Service Flagstaff Doppler radar
indicated that light rain continued to fall in the Flash Flood
Warning area. As much as 2.5 inches of rain accumulated this
afternoon. Area washes and creeks are likely still running higher
than normal this evening.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
western portions of Camp Verde, Middle Verde, Cornville, Verde
Village, Bridgeport and Cottonwood.
This includes the following highways...
State Route 260 between mile markers 207 and 218.
Interstate 17 between mile markers 285 and 287.
State Route 89A between mile markers 356 and 359.
This includes the following creeks, washes and rivers...
Verde River, Oak Creek, Cherry Creek, Grief Hill Wash and Gaddis
Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3477 11198 3472 11200 3466 11201 3461 11196
3459 11194 3455 11192 3453 11189 3458 11188
3462 11188 3469 11190 3473 11191
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
NWS Flagstaff924
WGUS75 KFGZ 010244
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
744 PM MST Mon Jul 31 2023
AZC025-010254-
/O.EXP.KFGZ.FF.W.0021.000000T0000Z-230801T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
744 PM MST Mon Jul 31 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST THIS EVENING FOR
YAVAPAI COUNTY...
At 740 PM MST, National Weather Service Flagstaff Doppler radar
indicated that rainfall had ended along SR260 between Cottonwood and
Camp Verde. Area washes and creeks are likely still running higher
than normal this evening, however, flooding is no longer expected to
pose a threat.
Please continue to heed remaining road closures.
LAT...LON 3477 11198 3472 11200 3466 11201 3461 11196
3459 11194 3455 11192 3453 11189 3458 11188
3462 11188 3469 11190 3473 11191
$$
NWS FlagstaffWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:13 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 31, 3:13 PM MST, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 313 PM MST Mon Jul 31 2023 .SYNOPSIS...Monsoon moisture will remain in place over Arizona with widespread showers and thunderstorms through Tuesday. A drying trend and warming trend starts Wednesday and will last well into next week. && .DISCUSSION...High pressure over the Panhandles has brought a moist southerly flow over northern Arizona with widespread showers and thunderstorms developing. This activity will last well into the evening before decreasing overnight. The high remains in nearly stationary through Tuesday before starting to slide to the south late Tuesday into Wednesday. Similar conditions are expected on Tuesday but with the high settling to the south and becoming more elongated along the international border, the moist flow will decrease. The flow aloft will become more southwest to westerly and much drier. Storm coverage will decrease on Wednesday, becoming even more isolated by Thursday with the best chances having shifted to mainly just the White Mountains region. This pattern will prevent much moisture from moving over Arizona through next week. Temperatures will remain seasonably cool through Tuesday but we will start to see temps start to creep back up as we dry out across the desert southwest. Overnight temperatures over the high country will also drop with the dry air in place. && .AVIATION...For the 00Z TAF Package...Showers and thunderstorms will continue across northern Arizona through 03Z. Gusty outflow winds of 30-40 knots in the vicinity of thunderstorms. Diminishing showers and storms after 03Z then mainly ending after 10Z. More storms will develop after 17Z. Generally light winds less than 15 kts away from storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Tuesday and Wednesday...Cooler temperatures with showers and thunderstorms will continue across northern Arizona into this evening. Scattered showers linger through the evening before ending around midnight. Similar activity and coverage is expected on Tuesday...with less coverage on Wednesday with a warming trend. Thursday through Saturday...A warming and drying trend will last through the weekend. Southwest to west winds 15-25 MPH each afternoon with minimum humidity values at or below 15% by Friday. && .FGZ WATCHES/WARNINGS/ADVISORIES...None. && PUBLIC...MAS AVIATION...MAS FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 31, 10:56 AM MST, 5 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1056 AM MST Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tstm Wnd Gst Ash Fork 35.22N 112.48W
07/30/2023 E60 MPH Yavapai AZ Trained Spotter
Estimated 60 mph winds, along with
frequently lightning and heavy rainfall.
&&
RJRLocal storm report, Jul 31, 10:59 AM MST, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1059 AM MST Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Flash Flood Ash Fork 35.22N 112.48W
07/30/2023 Yavapai AZ Trained Spotter
Roads in the area were impassable.
&&
RJRSpecial weather statement, Jul 31, 2:12 PM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
212 PM MST Mon Jul 31 2023
AZZ012-312145-
Little Colorado River Valley in Coconino County-
212 PM MST Mon Jul 31 2023
...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY THROUGH 245 PM
MST...
At 212 PM MST, Doppler radar was tracking a strong thunderstorm near
Rimmy Jims, or 14 miles northwest of Winslow, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rimmy Jims.
This includes the following highways...
Interstate 40 between mile markers 234 and 245.
State Route 99 between mile markers 53 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3504 11084 3503 11101 3524 11106 3518 11082
TIME...MOT...LOC 2112Z 189DEG 8KT 3511 11094
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BAJLocal storm report, Jul 31, 3:47 PM MST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
347 PM MST Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Hail 1 N Prescott Courthouse 34.55N 112.47W
07/31/2023 E1.00 inch Yavapai AZ Public
Spotter showed an photo of a mixture of
dime, nickel and quarter sized hail.
&&
RJRThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:07 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 2 hr |
| Jul 31, 12:15 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 30 min |
| Jul 31, 12:20 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 25 min |
| Jul 31, 12:34 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 26 min |
| Jul 31, 12:55 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 35 min |
| Jul 31, 1:07 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
| Jul 31, 1:19 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 26 min |
| Jul 31, 1:40 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 35 min |
| Jul 31, 1:48 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 27 min |
| Jul 31, 2:12 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jul 31, 2:33 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 27 min |
| Jul 31, 2:52 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 12 min |
| Jul 31, 4:00 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.